A third concern is that of hypoventilation and carbon dioxide retention. Intravenous anaesthetic induction agents, benzodiazepines, and opioids all cause dose related respiratory depression and eventually apnoea. Pulse oximetry measuring oxygen saturation is a monitor of hypoxia, but provides no information as to the level of arterial carbon dioxide. It is easy for inadequate ventilation (and therefore a climbing Paco2) to be masked if the patient has supplementary oxygen. It is not suggested that supplementary oxygen should not be used, as avoiding hypoxia is vital. However, it should be recognised that when a longer duration and deeper level of sedation are used patients are likely to become significantly hypercapnoiec, which may in itself precipitate arrhythmias and deepening coma. In anaesthetic practice, spontaneously breathing anaesthetised patients routinely have their end tidal carbon dioxide levels monitored, and management instigated to prevent dangerous levels of hypercapnia developing.
The routine use of flumazenil to reverse benzodiazepine is worthy of comment. Patients run the risk of becoming resedated when the half life of the benzodiazepines given outlasts that of flumazenil.8,9
Although superficially attractive, benzodiazepines with or without opiates are not the ideal drugs for use in external DC cardioversion. An intravenous induction agent such as propofol is a much better choice because it has rapid onset, obtunds laryngeal reflexes well (lowering the incidence of laryngospasm), but redistributes quickly and so has a rapid offset obviating the need for reversal.10,11
Common to most anaesthetic/sedative agents, propofol does produce dose dependent hypotension more notably in elderly and dehydrated patients, but this can be limited by slower administration and careful titration in more susceptible patients.
In conclusion, the elective cardiovascularly stable patient for external DC cardioversion needs to be deeply sedated or anaesthetised. Conscious sedation is only appropriate for other less painful procedures. The new report on Implementing and ensuring safe sedation practice12
is very clear in its recommendations on conscious sedation. It states that if verbal responsiveness is lost the patient requires a level of care identical to that needed for general anaesthesia.
The problem is that anaesthetic/sedative emergencies are relatively rare and it is easy to be lulled into a false sense of security. Emergencies, when they do occur, can lead to serious consequences if not dealt with using appropriate speed by personnel with appropriate airway skills. Cardiologists should work with their anaesthetic colleagues to get more readily available anaesthetic cover for these procedures rather than offering a suboptimal service that may lead to the occasional disaster. Regular, formal day case lists with appropriate anaes--thetic and recovery staff is the ideal solution, with flexibility from all concerned to accommodate urgent cases.